Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 151, NWS Quad Cities, IA

August 20, 20104 counties in Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 20, 2010, 2:05 PM CDT for 4 counties in Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2010, 2:05 PM CDT (19:05 UTC)
Expired
Aug 20, 2010, 3:05 PM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2447 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:32 AM CDT, 10 hours 33 minutes earlier.

Area forecast discussion, Aug 20, 3:32 AM CDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT FRI AUG 20 2010

.SYNOPSIS...
A WARM AND HUMID AIRMASS IS IN PLACE OVER THE REGION EARLY THIS
MORNING. CLOUD COVER FROM UPSTREAM MCS ACTIVITY...ALONG WITH WEAK
SURFACE WINDS AND LINGERING LOW LEVEL MOISTURE WAS HOLDING
TEMPERATURES IN THE 70S AT 07Z. MSAS SURFACE ANALYSIS INDICATED LOW
PRESSURE OVER CENTRAL SD WITH A COLD FRONT EXTENDING SOUTH TO
ANOTHER LOW OVER FAR SW KS. A LARGE MCS WAS AHEAD OF THE NRN LOW
COVERED MUCH OF MN AND WI...WHILE AN AXIS OF SHOWERS AND TSTSMS
EXTENDED SW AHEAD OF THE COLD FRONT FROM EASTERN NE INTO CENTRAL KS.
00Z UPPER AIR ANALYSIS AND RECENT SATELLITE WV IMAGERY INDICATED A
COUPLE SHORTWAVES EMERGING FROM THE ROCKIES. THE SOUTHERN
IMPULSE...MOVING OUT OF NE CO...WILL BE THE ONE TO WATCH AS IT
TRACKS THROUGH THE FORECAST AREA LATER TODAY...LIKELY RESULTING IN A
LARGE...MODERATE TO HEAVY RAIN PRODUCING MCS.

&&

.SHORT TERM...TODAY AND TONIGHT...
POTENTIAL FOR THUNDERSTORMS AND HEAVY RAINFALL LATE TODAY AND
TONIGHT IS THE PRIMARY FOCUS. SURFACE LOW OVER KS AND THE CO MID
LEVEL SHORTWAVE DRIVE EAST TODAY...WITH MODELS GENERALLY TRACKING
THE SURFACE LOW ACROSS NRN MO INTO CENTRAL IL BETWEEN 06Z AND 12Z
SAT MORNING. LINGERING LOW LEVEL MOISTURE...STEEPENING MID LEVEL
LAPSE RATES AND MID LEVEL QG FORCING AHEAD OF THE BROADER H5 TROUGH
MOVING ACROSS IA AND MN...MAY PRODUCE SCATTERED THUNDERSTORMS DURING
THE DAY AND HAVE MAINTAINED CHANCE POPS. WITH THE AMOUNT OF
MUCAPE...WILL HAVE A THREAT OF DAMAGING WIND WITH THE DAYTIME STORMS
AND SPC HAS A SLIGHT RISK IN DAY 1 OVER THE ENTIRE AREA. THE
GREATER PRECIPITATION CHANCES WILL BE LATE THIS AFTERNOON AND
EVENING...AS AXIS OF PW VALUES WELL OVER 2 INCHES AND SWRLY H8
25-30KT JET AHEAD OF THE FRONT WILL LIKELY TRIGGER A COMPLEX OF
THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL...ESPECIALLY SOUTH OF
HIGHWAY 34. HAVE RAISED POPS TO LIKELY TO CATEGORICAL AND QPF INTO
THE RANGE OF .75 TO 1.25 RANGE OVER MUCH OF THE FORECAST AREA...WITH
THE FAR SOUTH AS HIGH AS 1.75 FOR OVERNIGHT. THIS WILL BE
APPROACHING FLASH FLOOD GUIDANCE AND HAVE KEPT HEAVY RAINFALL
MENTION GOING. HOWEVER...WITH THIS AREA NOT HAVING SIGNIFICANT
RAINFALL FOR SEVERAL DAYS...AND POTENTIAL FOR TRAINING OF STORMS LOW
DUE TO THE PROGRESSIVE NATURE OF THE SYSTEM...WILL NOT ISSUE A FLASH
FLOOD WATCH.

TEMPERATURES TODAY WILL LIKELY BE SOMEWHAT LIMITED BY MID AND HIGH
LEVEL CLOUDS FROM UPSTREAM THUNDERSTORMS AND HAVE KEPT VALUES IN THE
MID 80S N TO AROUND 90 IN THE SOUTH...WHICH MAY BE TOO WARM IF
THUNDERSTORMS ARE MORE WIDESPREAD OR DEVELOP SOONER IN THE DAY IN
THE SOUTH. DEWPOINTS WELL INTO THE 70S WILL PUSH HEAT INDEX READINGS
WELL INTO THE 90S AND APPROACHING 100 IN THE SOUTH.

OVERNIGHT...MCS AND WEAK SURFACE LOW WILL LIKELY EXIT INTO CENTRAL
IL BY SUNRISE WITH WINDS BECOMING LIGHT W TO NW. WITH LINGERING LOW
LEVEL MOISTURE AND LACK OF COOL AIR BEHIND THE SYSTEM...HELD MINS IN
UPPER 60S THE LOWER 70S.
..SHEETS..

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
CONTINUED WITH POPS S/E FOR LINGERING RAIN EARLY SAT AM. MOST MODELS
HINT AT ADDITIONAL ENERGY DROPPING DOWN BACKSIDE OF DEPARTING
SHORTWAVE TROUGH... WITH GEM AND GFS FURTHEST SW AND GENERATE SOME
PCPN SAT AFTN WITH WEAK INVERTED SFC TROUGH OR CONVERGENCE ZONE
MAINLY ACROSS THE NORTH. DPROG/DT OF MORE STABLE ECMWF PAST FEW RUNS
HAS BEEN SHIFTING THIS FARTHER NORTHEAST INTO WI... WHICH IS IN
AGREEMENT WITH UKMET... SO FOR NOW WITH INHERITING DRY FCST SAT AFTN
HAVE NOT CHANGED GIVEN LOW CONFIDENCE AND LET LATER RUNS BETTER
CLARIFY POTENTIAL... IF ANY.

SAT NGT-MON... UPPER LEVEL RIDGE AMPLIFIES WITH HEAT BUILDING IN
CENTRAL CONUS AHEAD OF WESTERN TROUGH. AT THE SFC... MODELS SHOW
AREA UNDER THE INFLUENCE OF GREAT LAKES RIDGING WITH LIGHT ELY FLOW.
THIS SHOULD HELP PREVENT AREA FROM SEEING FULL HEAT POTENTIAL
KEEPING SOME OF THIS WARMING ALOFT. THEREFORE... EXPECT
FAIRLY BENIGN PERIOD OF WX WITH MAINLY CLEAR SKIES AND TEMPS NEAR
NORMAL WITH HUMIDITY QUITE MANAGEABLE FOR DECENT PRETTY TYPICAL LATE
SUMMER CONDITIONS.

MON NGT-TUE NGT... UPPER RIDGING IS SUPPRESSED TO THE SOUTH AS
POTENT SHORTWAVE TROUGH SHIFTS EWD ACROSS THE NORTHERN PLAINS
AND UPPER MIDWEST. ATTENDANT SFC COLD FRONT IS PROGGED TO SLIDE
THROUGH ON TUE. MODELS HINT AT PRE-FRONTAL CAPPING AND SUPPORT PCPN
POST FRONTAL NEAR H85 FRONT. UPPER DIFFLUENCE AND AMOUNT OF
MOISTURE AND H85 CONVERGENCE SHOULD SUPPORT SOME ELEVATED PCPN TO
SHIFT ACROSS CWA ON TUE AND LATER SHIFTS MAY NEED TO RAISE INTO CHC
CAT IF TRENDS PERSIST. PCPN COULD LINGER INTO TUE NGT DEPENDING ON
THE TIMING.

WED-THU... PROGRESSIVE PATTERN BRINGS RETURN OF HIGH PRESSURE WITH
TEMPS NEAR TO A LITTLE BELOW NORMAL. ECMWF HAS BEEN TRENDING
STRONGER WITH INCOMING HIGH... AND WOULD SUPPORT LOWERING GOING
TEMPS 2-4+ DEGS... ESPECIALLY LOWS. 2M TEMPS FROM BOTH ECMWF AND GFS
SHOW U40S/L50S IN THE NORTH THU 12Z.   ..MCCLURE..

&&

.AVIATION...
LOW LEVEL MOISTURE WILL RESULT IN LINGERING FOG OR HAZE...KEEPING
VISIBILITIES IN MVFR RANGE THROUGH MUCH OF TODAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY...AND MOST LIKELY
FROM MID AFTERNOON INTO EVENING WITH AN APPROACHING COLD FRONT. FOR
NOW...HAVE HANDLED THE THUNDERSTORM CHANCES WITH PROB30 GROUPS FROM
MID AFTERNOON THROUGH EARLY EVENING. THESE WILL HAVE POTENTIAL FOR
IFR VISIBILITIES...NOT INCLUDED IN TERMINALS AT THIS TIME.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/MCCLURE
Hazardous weather outlook, Aug 20, 4:50 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT FRI AUG 20 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
450 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY
AND TONIGHT. SOME STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS OVER
MOST OF THE OUTLOOK AREA.

THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD OVERNIGHT WITH
HEAVY RAINFALL POSSIBLE. LOCAL RAINFALL AMOUNTS AS HIGH AS 2 TO 3
INCHES WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE
HIGHWAY 34 CORRIDOR. THIS MAY LEAD TO FLOODING ALONG SMALL
STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE EARLY
SATURDAY MORNING SOUTHEAST OF THE QUAD CITIES.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SHEETS/MCCLURE

In the hours before

Special weather statement, Aug 20, 11:51 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 AM CDT FRI AUG 20 2010

IAZ067-068-078-089-ILZ015-016-024>026-201745-
DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WARREN-
1151 AM CDT FRI AUG 20 2010

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GLADSTONE...OR 6 MILES EAST OF BURLINGTON...
MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL BRING WIND GUSTS
TO 50 MPH...AND TORRENTIAL RAINFALL FOR A BRIEF PERIOD.

OTHER STORMS ARE DEVELOPING IN THE AREA...AND MAY BRING A SIMILAR
THREAT.

* THE THUNDERSTORM WILL BE NEAR...
  GLADSTONE AROUND 1155 AM CDT...
  OQUAWKA AND BIGGSVILLE AROUND NOON CDT...
  ROZETTA AROUND 1205 PM CDT...
  LITTLE YORK AND SEATON AROUND 1220 PM CDT...
  BURGESS AROUND 1235 PM CDT...
  VIOLA...WANLOCK AND SHALE CITY AROUND 1240 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4173 9084 4164 9021 4069 9094 4080 9116
TIME...MOT...LOC 1650Z 219DEG 35KT 4082 9099

ERVIN
Local storm report, Aug 20, 1:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     MACOMB                  40.47N 90.68W
08/20/2010                   MCDONOUGH          IL   TRAINED SPOTTER

            2 INCH DIAMETER BRANCHES DOWN. ESTIMATED WIND AROUND 55
            MPH. APPEARED TO BE A MICROBURST.

&&

ERVIN
Local storm report, Aug 20, 1:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
132 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       MACOMB                  40.47N 90.68W
08/20/2010  E2.70 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            FELL IN 40 MINUTES. DID NOT SEE FLASH FLOODING...BUT HAD
            SOME PONDING OF WATER IN MACOMB.

&&

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:35 AM CDTFlash Flood WatchDVNCedar, Clinton, Des Moines, Henry, Iowa, Jefferson and 8 more9 hr
Aug 20, 11:51 AM CDTSpecial Weather StatementDVNScott54 min
Aug 20, 2:51 PM CDTSevere Thunderstorm WarningDVNJohnson29 min
Aug 20, 3:59 PM CDTFlash Flood WarningDVNJefferson, Keokuk, Louisa, Washington3 hr
Aug 20, 4:31 PM CDTSevere Thunderstorm WarningDVNVan Buren59 min
Aug 20, 4:59 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee61 min
Aug 20, 5:30 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Louisa, Van Buren, Washington42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.